Colorado, 2021

Hail and Damaging Winds in Colorado, May 14, 2021

May 14, 2021 · NWS PUB · 7 events in 3 counties and zones

An upper level disturbance moving across the region along with increasing moisture at the surface allowed thunderstorms to develop across the plains on this day. Severe storms did occur, primarily across the eastern plains, with large hail up to two inches being observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level disturbance moving across the region along with increasing moisture at the surface allowed thunderstorms to develop across the plains on this day. Severe storms did occur, primarily across the eastern plains, with large hail up to two inches being observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 14, 2:40 PM MST, 8 minutes earlier.

Area forecast discussion, May 14, 2:40 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
340 PM MDT Fri May 14 2021

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM MDT Fri May 14 2021

Main Forecast Concerns/Challenges

1) Severe weather across the eastern plains this evening
2) Another round of severe weather for Saturday from the
eastern mts to the Kansas border
3) Spotty critical fire weather conditions for the high valleys

Currently...A ridge of high pressure resides across the area, while
another low trough is beginning to gather strength along the West
Coast. Convection has fired off the higher terrain of the Rampart
Range/Palmer Divide as well as the Raton Mesa, and storms were
moving to the east at around 20 mph. As of 2 pm temps have warmed
into the 70s for most locations, while gusty westerly winds have
produced spotty critical fire weather conditions in the San Luis
Valley as well as the Upper Arkansas River Valley.

The upper ridge will remain across the area over the next 24 hrs,
with multiple disturbances in the westerly flow aloft. These ripples
provide the lift and dynamics for a lee cyclone to develop just east
of the mts, swinging surface flow around to a more easterly
direction and drawing more llvl moisture back into eastern CO and
towards the eastern mountains. East flow at the sfc, and westerly
flow aloft, points to 0-6km bulk shear of 30-40 kts. This scenario
was in place today, and is expected to repeat for tomorrow.

Tonight...Thunderstorm activity is expected to track east-southeast
across northern El Paso County, Crowley, Kiowa, Bent and Prowers
counties this evening through 9 pm, before activity diminishes. Main
threats will be wind gusts up to 60-70 mph and large hail up to 2
inches in diameter. Isolated activity over the Raton Mesa will move
east as well across Las Animas and Baca counties, but wind and hail
potential from those storms seem to be less. Outflow from these
storms will push moist air back to the west, adding to the moisture
pool on tap for tomorrow.

Expect overnight low temps in the 30s to around 40F for the high
valleys, and in the 40s to around 50F for the plains.

Tomorrow...Similar set up with 1000-1500 j/kg CAPE along the I-25
Corridor, and over 1500 j/kg across the far eastern plains between
noon and 3 pm. SPC has painted the eastern mts and east within the
Marginal risk area for severe weather, and the I-25 Corridor and
east within the Slight. Once again the main threats will be possible
wind gusts of 60-70 mph as well as hail up to 2 inches in diameter.
Plan on a mild morning, with convection quickly developing and
tapping into available moisture from noon onward. Max temps tomorrow
are forecast to again climb into the 70s for most locations.

Another concern will be the spotty critical fire weather conditions
that will likely occur for portions of the San Luis Valley and Upper
Arkansas River Valley. Gusty westerly winds and low relative
humidity values will create these critical conditions, but do not
feel they will be widespread enough to warrant any fire weather
highlight. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM MDT Fri May 14 2021

...An active weather pattern continues through the middle of next
week...

Saturday night-Sunday night...Modest westerly flow aloft across the
region Saturday night becomes more southwest through the day Sunday
ahead of a large upper low digging into the Great Basin. Ongoing
convection across the eastern plains Saturday afternoon and evening
likely sends a resurgence of low level moisture back across the
plains, with some morning low clouds possible with low level
easterly flow at the surface. With dew pts progged in the mid 40s to
mid 50s across the plains and capes of 1000-2000 j/kg across the
plains, there remains the potential for strong to severe storms
across the plains, especially later in the afternoon and evening
hours, as a minor embedded wave helps to develop storms across the
central and into the eastern mountains. This convection looks to
move across the I-25 Corridor through the afternoon and into the
more unstable atmosphere across the plains through the late
afternoon and evening. The main limiting factor for widespread
severe storms looks to be marginal shear values of 20-25kts,
however, can't rule out one or two storms producing hail to the size
of quarters and gusty out flow winds. With the increased low level
moisture in place, locally heavy rainfall will also be possible, and
will need to monitor area burn scars for the potential for flash
flooding. Again, best chances of afternoon showers and thunderstorms
remains across the central into the eastern mountains, with storms
continuing across the eastern plains through the evening hours and
another resurgence of low level moisture pushing back across the
plains again Sunday night. Temperatures across the region look to be
around seasonal levels on Sunday, with highs in the 70s across the
lower elevations and mainly 50s and 60s across the higher terrain.

Monday-Wednesday...A cooler and unsettled weather pattern remains in
the offing, as the upper low carving out across the Great Basin
remains progged to slowly lift out across the Rockies through
Wednesday. While there remains some differences in timing and
location of the system, models remain consistent of moist southerly
flow aloft interacting with moist easterly low level flow across the
eastern plains, to support fairly widespread periods of moderate to
heavy stratiform rain, along with some embedded thunderstorms
through this period. With the generally weak southerly flow aloft
and the potential for storm training, the threat of locally heavy
rainfall and possible flash flooding on area burn scars continues
through the period. Temperatures through this period look to be at
to slightly cooler than seasonal levels, though snow levels are
expected to remain relatively high, above 10,000 feet.

Thursday-Friday...Warmer and drier weather looks to return as deep
southwest flow progged to develop across the region ahead of another
system digging into the Great Basin. There looks to be enough
residual moisture to support isolated to scattered afternoon
convection across the higher terrain, though convection would be
trending to more high based.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 339 PM MDT Fri May 14 2021

VFR conditions anticipated across much of the forecast area over the
next 24 hrs. There is a chance for thunderstorm activity this aftn
and early eve, lasting through 03-04z. Main threat areas will be the
Palmer Divide and to the southeast across the far eastern plains,
which would affect KCOS with gusty erratic winds and potential
vsby/cig reductions. KPUB will likely only experience N-NE outflow.

Another round of convection from the I-25 Corridor and eastward
expected beginning after 18z Sat.

KALS - VFR conditions next 24 hours. Gusty west winds to 25 kts
possible through 02z.

KCOS - VFR conditions likely next 24 hours. Gusty north winds to 25
kts possible through 03z.

KPUB - VFR conditions next 24 hours. Gusty northeast winds to 25 kts
possible through 04z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...MW
AVIATION...MOORE
Hazardous weather outlook, May 14, 12:59 PM MST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
159 PM MDT Fri May 14 2021

COZ058>089-093>099-150900-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
159 PM MDT Fri May 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are expected over Saguache
County into the San Luis Valley due to gusty winds and low humidity
values.

Scattered strong to severe thunderstorms are forecast east of a
line stretching from Colorado Springs to Kim. Initial storms over
the Palmer Divide will see primarily a wind risk. As storms move
east into a more favorable environment, large hail will also be a
storm risk. Storms over the Palmer Divide will spread east
southeast, and further storm development is expected by 3 PM over
Prowers and Baca Counties. Winds could gust in excess of 60 mph,
and hail up to 2 inches in diameter may be possible with stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms will also be possible Saturday and Sunday, with
primary risks being large hail, damaging winds and locally heavy
rainfall. Additionally, a brief tornado on Saturday cannot be
ruled out.

On Sunday, heavy rain will be more of a concern over the southeast
mountains and plains, with burn scar flash flooding will be a
primary risk.

Scattered to numerous showers and thunderstorms will spread across
southern Colorado for Monday and Tuesday. Locally heavy rainfall,
small hail and gusty outflow winds will be possible both days
with some light snow accumulations possible above 10000 feet. Burn
scar flash flooding will be elevated these days.

Afternoon and evening showers and thunderstorms will be possible
again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening east of a line stretching from Colorado
Springs to Kim.

27/23

In the hours before

Special weather statement, May 14, 1:36 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
236 PM MDT Fri May 14 2021

COZ074-088-142115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
236 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoehne to 10 miles north of Sugarite
Canyon State Park. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Trinidad, Model and Hoehne.

LAT...LON 3703 10444 3714 10452 3729 10454 3740 10405
      3700 10405
TIME...MOT...LOC 2035Z 277DEG 17KT 3725 10447 3711 10433

Cohen
Special weather statement, May 14, 1:39 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
239 PM MDT Fri May 14 2021

COZ084-142115-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
239 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 20 miles northeast of Colorado Springs, moving east at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Calhan and Peyton.

LAT...LON 3899 10462 3908 10462 3912 10426 3893 10427
TIME...MOT...LOC 2039Z 272DEG 27KT 3904 10455

Cohen
Special weather statement, May 14, 2:05 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT Fri May 14 2021

COZ084-142130-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
305 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 31 miles northeast of Colorado Springs, moving east at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 10406 3890 10413 3898 10441 3911 10441
      3913 10414 3913 10405
TIME...MOT...LOC 2105Z 268DEG 27KT 3903 10430

CSS/COHEN
Special weather statement, May 14, 2:15 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Fri May 14 2021

COZ084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 32 miles east of Colorado Springs, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10406 3879 10405 3886 10427 3892 10430
      3897 10428
TIME...MOT...LOC 2115Z 284DEG 24KT 3892 10422

Cohen

The radar

The Pueblo radar (KPUX), 44 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
May 14, 2:48 PM MST to 2:51 PM MST
Where
El Paso County, 1.28 mi ENE of Rush
Measured
1 in hail
Reported by
Public
Coordinates
38.840, -104.060

A few bigger stones mixed in with smaller hail.

Hail, Bent

When
May 14, 6:26 PM MST to 6:29 PM MST
Where
Bent County, 0.88 mi SW of Ft Lyon
Measured
2 in hail
Reported by
Public
Coordinates
38.090, -103.160

Hail, Bent

When
May 14, 6:26 PM MST to 6:29 PM MST
Where
Bent County, 1.77 mi WSW of Ft Lyon
Measured
2 in hail
Reported by
Public
Coordinates
38.090, -103.180

Hail, Bent

When
May 14, 6:35 PM MST to 6:38 PM MST
Where
Bent County, Ft Lyon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.100, -103.150

Thunderstorm Wind, Bent

When
May 14, 6:41 PM MST to 6:44 PM MST
Where
Bent County, 4.15 mi S of Mc Clave
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.070, -102.850

Thunderstorm Wind, Bent

When
May 14, 6:54 PM MST to 6:57 PM MST
Where
Bent County, 3.88 mi SE of Caddoa
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.030, -102.880

Power pole blown down 4 miles southeast Caddoa.

Hail, Prowers

When
May 14, 6:58 PM MST to 7:01 PM MST
Where
Prowers County, 5.63 mi SE of Lamar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.020, -102.550

Six miles southeast Lamar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962776, 962777, 962779, 962780, 962783, 962782, 962781.